Crohn’s disease often causes chronic digestive symptoms, such as diarrhea and nausea, that can interfere with your body’s ability to absorb nutrients. Researchers estimate that
Some people with Crohn’s disease develop problems with their mouth or tongue. Deficiencies in iron and B vitamins can cause glossitis, which is inflammation and swelling of your tongue.
Some medications used to treat Crohn’s disease may also contribute to tongue symptoms. For example, according to some research, a metallic taste in your mouth can be a side effect of the antibiotic metronidazole. People with IBD also seem to have a higher risk of mouth and tongue cancer.
Keep reading to learn more about how Crohn’s disease affects your tongue and how tongue problems are treated.
Crohn’s disease is a chronic condition that causes inflammation in your gastrointestinal (GI) tract. The exact cause is unknown, but a variety of factors may contribute to the development of Crohn’s disease, including:
- immune system dysregulation
- stomach infections
- abnormal balance of gut bacteria
Crohn’s disease is divided into five types depending on where in the digestive tract symptoms arise:
- Ileocolitis: causes inflammation in your large intestine and the lower part of your small intestine, which is called the ileum
- Ileitis: causes inflammation in the lower part of your small intestine
- Gastroduodenal Crohn’s disease: affects your stomach and the first part of your small intestine, which is called the duodenum
- Jejunoileitis: affects the middle part of your small intestine, which is called the jejunum
- Granulomatous colitis: affects your large intestine
Researchers estimate that
Crohn’s disease can interfere with your ability to absorb essential nutrients. Nutrient deficiencies can cause symptoms that affect many parts of your body, including your mouth and tongue. Among people with Crohn’s disease, oral symptoms seem to be most common in
- tongue pain or tenderness
- tongue swelling
- tongue paleness or redness
- trouble speaking, eating, or swallowing
Some changes to the tongue have been observed in people with IBD and are considered side effects of
- loss of bumps on the surface of your tongue
- white tongue coating
- noncancerous growths made up of small blood vessels (angiomas)
- fissures (grooves) on the surface of your tongue
The loss of the bumps on the surface of your tongue (papillae) is called geographic tongue or benign migratory glossitis. Geographic tongue can cause your tongue to take on a map-like appearance, but it usually goes away without treatment.
Smoking is a risk factor for the development of both Crohn’s disease and oral cancer, and it may contribute to the association between the two conditions. Immunosuppressant drugs used to treat IBD could also theoretically play a role in cancer development.
Compared to what would be expected in the general population, the researchers found the following cancer rates in people with IBD:
- The rate of oral cancer was 9.77 times higher.
- The rate of oral cancer in women was 12.07 times higher.
- The rate of oral cancer in men was 8.49 times higher.
- The rate of tongue cancer was 18.91 times higher.
- The rate of tongue cancer in women was 22.10 times higher.
- The rate of tongue cancer in men was 17.06 times higher.
Symptoms of tongue cancer can include:
- pain in your jaw or throat
- pain when swallowing
- stiffness in your tongue or jaw
- a red or white patch on your tongue
- a tongue ulcer that does not heal
- numbness in your mouth
- bleeding for no apparent reason
- a lump that does not go away
IBD medication side effects
Some drugs used to treat IBD may contribute to oral symptoms.
For example, the immunomodulator methotrexate and the aminoacylate medication mesalamine can cause mouth sores. The antibiotic metronidazole, which may be used to treat infections that occur alongside Crohn’s disease, can cause a metallic taste in your mouth.
Crohn’s disease doesn’t have a cure, but treatment can help you manage the symptoms. The primary treatments involve:
- taking steroid tablets and other medications to treat inflammation in your GI tract
- taking tablets or receiving injections to prevent inflammation from returning
- undergoing surgery to remove a small part of your intestine
- resting your bowel by drinking special liquids or receiving nutrients through an IV
You may use several
- Aminosalicylates: These medications contain the active chemical 5-aminosalicylic acid to help reduce inflammation. Doctors typically recommend them in milder cases of Crohn’s disease.
- Corticosteroids: Corticosteroids, also called steroids, help decrease inflammation and reduce immune system activity.
- Immunomodulators: These medications reduce the activity of your immune system and decrease inflammation in your digestive tract.
- Biologic therapies: These medications neutralize proteins made by your immune system to reduce inflammation in your intestines.
Your doctor may also recommend specific treatments to target mouth sores or other oral symptoms, such as:
- gels or creams
- anti-inflammatory mouthwashes
- nutritional supplements such as iron or B vitamins
- steroid gels
- anti-inflammatory medications
If your doctor thinks your medications may be causing your symptoms, they may recommend changing medications or adjusting your doses.
Treatment for tongue cancer often involves surgery. It may also include chemotherapy, radiation therapy, or targeted drugs.
Crohn’s disease is an inflammatory condition that develops in your GI tract. Some people with Crohn’s disease develop symptoms that affect their tongue or mouth, such as pain, swelling, and fissures on their tongue.
People with Crohn’s disease also seem to be at a higher risk of developing mouth and tongue cancer. It’s important to let your doctor know if you notice any concerning changes in your mouth so they can properly evaluate your condition.